Article Text

Download PDFPDF
CASE REPORT
Pramipexole induced psychosis in a patient with restless legs syndrome
  1. Maria S Signorelli,
  2. Eliana Battaglia,
  3. Maria C Costanzo,
  4. Dario Cannavò
  1. Department of Psychiatry, University of Catania, Catania, Italy
  1. Correspondence to Dr Maria S Signorelli, signorellims{at}hotmail.com

Summary

In the last few years, dopamine agonists (DA) have been used as first-line treatment for restless legs syndrome (RLS), a disabling sensorimotor disorder. Only recently have they reported some possible iatrogenic side effects, as shown below. The following case presents a RLS patient who developed hallucinatory and delusional symptoms with paranoid ideation after pramipexole assumption; these symptoms gradually decreased after pramipexole suspension and treatment by an oral antipsychotic therapy (quetiapine XR). Correlation between DAs assumption and psychotic symptoms is still not clear. The development of these side effects might be related to many risk factors such as genetic susceptibility, premorbid personality and psychosocial stressor; in order to minimise the risk of iatrogenic psychosis it could be useful to assess patients’ vulnerability factors selecting an alternative medication regime.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.